MAUDE Adverse Event Report: STRYKER TRAUMA KIEL UNIVERSAL ROD T2 FEMUR Ø9 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL UNIVERSAL ROD T2 FEMUR Ø9 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 18060110
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/11/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
After screwing in the universal rod and light knocking, the rod broke off at the top of the thread.It had been completely screwed in without resistance.The nail is very firmly grown in the bone.Surgical delay of 2 hours.The metal removal did not take place.The locking screws were replaced and the nail left.Renewed revision is necessary.The date of the revision is still unknown.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure mode.Device inspection revealed the following: the received universal rod t2 femur showed traces of intense use and the threaded distal portion of the rod was sheared off.The dhr review showed that the device has been in use for approximately 13 years (manufactured in 2007), the device has reached the end of its useful life and had fulfilled its tasks in former surgeries as intended, until the reported event, without problems reported.As per the event description, bone ingrowth is reported, which causes nail removal to be difficult.In such cases, the surgeons are advised to use either a crown drill or curette to provide access.Thus, application of strong forces due to hammering to remove this nail, in conjunction with miss-assembly (rod was screwed in oblique, cross threaded) during this extended life cycle of the device has led to breakage of the rod.Based on investigation, the root cause was attributed to a user related issue.The failure was caused by improper handling (forced fracture).The ifu addresses that all instruments shall be checked prior every surgery; furthermore the correct handling of all instruments is described in detail in the operative technique.If any further information is provided, the complaint report will be updated.

Brand Name
UNIVERSAL ROD T2 FEMUR Ø9 MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key8351725
Report Number0009610622-2019-00075
Device Sequence Number1973664
Product Code LXH
UDI-Device Identifier04546540196019
UDI-Public04546540196019
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 04/18/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number18060110
Device Lot NumberK881823
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/11/2019
Initial Date Received by Manufacturer 01/22/2019
Supplement Date Received by Manufacturer03/28/2019
Initial Report FDA Received Date02/19/2019
Supplement Report FDA Received Date04/18/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;